Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 29, NWS Bismarck, ND

June 3, 20084 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 3, 2008, 8:35 PM CDT for 4 counties in North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2008, 8:35 PM CDT (01:35 UTC)
Expired
Jun 3, 2008, 9:30 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Burke County, ND, Divide County, ND, Mountrail County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 040135
SVRBIS
NDC013-023-061-105-040230-
/O.NEW.KBIS.SV.W.0029.080604T0135Z-080604T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT TUE JUN 3 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTHEASTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA...
  NORTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...
  NORTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 930 PM CDT

* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TIOGA...OR 32 MILES NORTHEAST OF WILLISTON...AND MOVING NORTH AT 27
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCGREGOR AND 6 MILES WEST OF BATTLEVIEW BY 905 PM CDT...
  6 MILES EAST OF HAMLET BY 910 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4873 10320 4868 10251 4831 10286 4834 10315
TIME...MOT...LOC 0135Z 192DEG 24KT 4839 10299

$$
KS
2 follow-up statements
000 
WWUS53 KBIS 040204
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
904 PM CDT TUE JUN 3 2008

NDC013-023-061-105-040230-
/O.CON.KBIS.SV.W.0029.000000T0000Z-080604T0230Z/
BURKE ND-MOUNTRAIL ND-WILLIAMS ND-DIVIDE ND-
904 PM CDT TUE JUN 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN DIVIDE...NORTHEASTERN WILLIAMS...NORTHWESTERN
MOUNTRAIL AND SOUTHWESTERN BURKE COUNTIES...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MCGREGOR...OR 30 MILES SOUTHEAST OF CROSBY...MOVING
NORTH AT 28 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN DIVIDE COUNTY AT 920 PM CDT
  RURAL SOUTHWESTERN BURKE COUNTY AT 920 PM CDT

LAT...LON 4868 10251 4844 10274 4844 10275 4839 10278
      4844 10309 4873 10320
TIME...MOT...LOC 0204Z 192DEG 24KT 4858 10293

$$
KS
000 
WWUS53 KBIS 040227
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
927 PM CDT TUE JUN 3 2008

NDC013-023-061-105-040237-
/O.EXP.KBIS.SV.W.0029.000000T0000Z-080604T0230Z/
BURKE ND-MOUNTRAIL ND-WILLIAMS ND-DIVIDE ND-
927 PM CDT TUE JUN 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DIVIDE...
NORTHEASTERN WILLIAMS...NORTHWESTERN MOUNTRAIL AND SOUTHWESTERN BURKE
COUNTIES WILL EXPIRE AT 930 PM CDT OR 830 PM MDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4868 10251 4844 10274 4844 10275 4839 10278
      4844 10309 4873 10320
TIME...MOT...LOC 0227Z 192DEG 24KT 4873 10288

$$
KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:05 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 3, 3:05 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT TUE JUN 3 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
NO MAJOR CHANGES TO THE CURRENT FORCAST. CLASSIC JUNE PATTERN
CONTINUES. WITH A SERIES OF UPPER LEVEL LOWS UPSTREAM WE WILL
CONTINUE TO HAVE A GOOD CHANCE OF THUNDERSTORMS EVERY DAY THROUGH
THE WEEK. THIS ACTIVITY WILL KEEP DAYTIME TEMPERATURES BELOW
NORMAL WITH PERIODS OF EXTENSIVE CLOUDINESS...ESPECIALLY IN THE
MORNING HOURS.

.LONG TERM...BEGINNING SATURDAY
THE GFS AND ECMWF MODEL RUNS THIS MORNING SHOWED ONE STORM
SYSTEM LIFTING INTO MANITOBA ON SATURDAY MORNING FOLLOWED BY
A WEAKER SECOND STORM SYSTEM IN CENTRAL SASKATCHEWAN DROPPING
SLOWLY SOUTHEAST TOWARDS THE NORTHERN PLAINS. THE ECMWF IS A
BIT FASTER WITH THIS SECOND LOW AND HAS IT IN NORTH DAKOTA BY
00Z SUNDAY WHILE THE GFS HOLDS IT BACK IN SASKATCHEWAN. SO
SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ARE IN THE GRIDS
FOR SATURDAY NIGHT THROUGH MONDAY WITH POPS 20 TO 30 PERCENT.
BY TUESDAY WEAK AREA OF HIGH PRESSURE MOVES INTO THE REGION.
TEMPERATURES OVER THE NEXT COUPLE OF DAYS WILL RANGE FROM THE
LOW TO MID 70S FOR HIGHS WITH MINS AROUND 50 DEGREES.

OVERALL THE GFS AND ECMWF SHOW SW UPPER FLOW INTITIALY OVER
THE WEEKEND TRANSITIONING TO A WESTERLY UPPER FLOW BY TUESDAY.

&&

.AVIATION...
CONCERNS WITH FOG AND SCATTERED SHOWERS HAVE MOVED OUT OF THE
FORECAST AREA THIS AFTERNOON. WHILE THERE ARE STILL SOME LOW
IFR CEILINGS AT KJMS AND KMOT SKIES ELSEWHERE HAVE BECOME MVFR
TO VFR IN THE FAR WEST. A 1940Z A THUNDERSTORM DEVELOPED NEAR
KISN BUT WAS NOT SEVERE. I EXPECT OTHER SCATTERED THUNDERSTORMS
TO DEVELOP IN THE WEST THIS AFTERNOON AND POSSBILY CENTRAL AREAS BY
EVENING. TONIGHT MAY BRING A FEW SCATTERED STORMS PARTICULARLY
IN THE EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RSL/VJ
Hazardous weather outlook, Jun 3, 5:14 AM CDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
514 AM CDT TUE JUN 3 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-041015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
514 AM CDT TUE JUN 3 2008 /414 AM MDT TUE JUN 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WESTERN
AND CENTRAL NORTH DAKOTA TUESDAY. A FEW OF THESE STORMS MAY BECOME
SEVERE ALONG AND 75 MILES EITHER SIDE OF A LINE FROM SHERWOOD TO
ELGIN LATE TUESDAY AFTERNOON AND INTO THE EVENING WITH LARGE
HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING. THIS INCLUDES THE
MINOT...DICKISON...MANDAN AND BISMARCK AREAS. THUNDERSTORMS WILL
SLOWLY DISSIPATE AFTER SUNSET.

AREAS OF FOG...DENSE AT TIMES...WILL DEVELOP TUESDAY NIGHT ACROSS
PORTIONS OF WESTERN AND CENTRAL NORTH THAT RECEIVED PRECIPITATION
ON MONDAY AND TUESDAY.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH
MONDAY. ALTHOUGH THERE IS UNCERTAINTY IN THE SEVERITY OF ANY
THUNDERSTORMS THAT WILL DEVELOP IN THIS PERIOD...THE ATMOSPHERIC
PATTERN POINTS TOWARDS SEVERAL ROUNDS OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF WESTERN
AND CENTRAL NORTH DAKOTA TUESDAY AFTERNOON AND EVENING.

PJA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:55 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Mountrail, Oliver and 1 more65 min
Jun 3, 8:20 PM CDTTornado WarningBISMcLean, Mercer25 min
Jun 3, 8:58 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver, Ward34 min
Jun 4, 4:27 AM CDTDense Fog AdvisoryBISBottineau, Burke, Burleigh, Dickey, Emmons, Foster and 14 more6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.